What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 2:53 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 10, 2:53 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EST Sun Dec 10 2023
.SYNOPSIS...
A strong cold front will cross the region this evening bringing
heavy rain, mountain snow, and gusty winds. The front pushes east of
the area Monday morning with high pressure set to return Monday
afternoon and Monday night. Dry weather and moderating temperatures
are expected Tuesday through Saturday as high pressure sits nearby.
&&
.NEAR TERM /THROUGH TONIGHT/...
A potent upper-level trough with northern and southern stream
energy will continue to slowly pass through the Ohio Valley
while surface high pressure remains offshore over the Atlantic.
The cold front associated with the trough axis will slowly
approach from the west this evening. This is a potent system and
this can be seen by the strong meridional component to the
upper-level trough axis. Therefore, warm advection and moisture
advection will be strong ahead of the cold front. Also, the
thermal gradient will be quite strong with subtropical air being
pulled into the area ahead of the cold front and a Canadian
airmass on the other side of the boundary. A strong low-level
jet will also aid in moisture advection as well with PWATs most
likely around 3 to 4 standard deviations above climo.
Therefore, widespread rain is expected across the area into
tonight. There is elevated instability progged in much of the
latest guidance, suggesting an embedded thunderstorm is
possible with the convection. A line of heavier showers and
perhaps a thunderstorm will also accompany the frontal passage
later this afternoon into this evening. Given the strong winds
aloft, this has the potential to mix down gusty to perhaps even
locally damaging wind gusts. One mitigating factor will be the
lack of instability that is progged to be rooted within the
boundary layer. Therefore, certainty for damaging wind gusts is
low at this time (with the best chance for strong to damaging
wind gusts near and east of the Blue Ridge Mountains where SPC
has a marginal risk). A soaking rain is expected given the
dynamics and moisture associated with this system (more info in
the hydrology section below).
Colder air will move in quickly behind the front, first this
evening in the mountains, and then later tonight from northwest
to southeast across the valleys and metro areas. With the upper-
level trough axis lagging behind the frontal passage by a few
hours or so, this suggests that there will be some anafrontal
characteristics to the boundary. Therefore, moderate
precipitation is expected for a few hours or so behind the cold
front before drier air eventually works its way in toward Monday
morning. There will be enough cold air for rain to change to
snow in some areas. A brief period of favorable upper jet
dynamics could enhance lift and lead to heavier snow rates for
a few hours where this sets up. Latest guidance continues to
laterally translate this from west to east. As of now, it
appears that the heaviest snow will be in the areas of higher
terrain. Winter headlines are in effect. For locations along and
west of the Allegheny Front, an upslope component to the low-
level flow will cause additional snow showers to last longer
behind the cold front, enhancing accumulations. The snow squall
parameter is also highlighting a favorable environment for heavy
snow showers/squalls late tonight into Monday morning across the
Alleghenies. Snows ratio will improve in the Alleghenies
through the overnight, though the best moisture is trapped below
the inversion/DGZ which may limit snow crystal growth.
There remains uncertainty with this event. At this time, a
slushy coating to an inch of snow will make it into some of the
valleys, and a slushy coating may approach the metro areas.
However, the most likely scenario is for the boundary layer to
remain above freezing, so impacts should be minimized.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The cold front will continue to push offshore Monday morning with
brisk and blustery northwest flow kicking in. Upslope snow showers
will continue to fly over the Allegheny Front with perhaps a bit of
spillover to the Blue Ridge and Catoctins given high FROUDE numbers
and even the potential for a few squalls over northern portions of
the Allegheny Mountains. Further east, any residual anafrontal
mixed precipitation will come to an end by mid-morning as dry
air rushes in. Winter weather headlines remain in place through
early Monday afternoon for the Allegheny Mountain locales.
Falling temperatures and gusty northwest winds will be the primary
concerns for the short term period. A very tight pressure gradient
will set up overhead as low pressure phases to the northeast over
New England and high pressure builds from the southwest over the
Tennessee River Valley. Expect consistent gusts between 30-45 mph
out of the northwest throughout Monday morning into Monday
afternoon. Wind Advisory criteria may be met for a period of time
over the mountains Monday morning into Monday afternoon where gusts
could exceed 50 mph along the western facing slopes. Gale conditions
are expected across the waters. Winds will gradually decrease Monday
night into Tuesday as high pressure builds over the region.
With the gusty northwest winds in place, expect wind chills in
the 20s and 30s (teens in the mountains) Monday afternoon and
evening. Actual air temperatures Monday will struggle to get out
of the low to mid 40s, with 20s and 30s over the mountains. The
cold air continues into Monday night as high pressure builds
overhead. Winds will lighten a bit allowing lows to fall into
the teens and low to mid 20s.
High pressure takes full control Tuesday with less wind and dry
conditions. Highs Tuesday will push back into the mid to upper
40s, with lows in the mid to upper 20s and low 30s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Overall, looking at a fairly zonal flow heading into midweek.
Surface high pressure will build in from the south with a weak
upper-level trough/front passing through late Wednesday. No
precipitation is expected with this system due to ample dry air
in place. Some extra clouds may be noted late Wednesday
afternoon into Wednesday evening along with a reinforcing shot
of chilly air. Highs Wednesday will range from the 30s over the
mountains to low 40s over northern and central MD/northern VA.
Slightly warmer conditions are expected south of I-66/US-50.
Dry weather and moderating temperatures will continue for Thursday
and Friday due to strong surface high pressure nearby. The models
have remained consistent with the overall pattern throughout the
workweek, but that consistency breaks down on Saturday as guidance
struggles to discern southern stream low pressure developing along
the Gulf Coast states.
Some of the latest deterministic/ensemble solutions keep this low
pressure south of the region while others lift it northeast toward
the coast. With very low confidence in place, have decided to
introduce low end precipitation chances late Saturday night into
Sunday.
Temperatures will remain at or slightly below average through
Thursday before warming into the upper 40s and low to mid 50s Friday
through the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
IFR to MVFR with sporadic periods of LIFR conditions will continue
to impact the terminals through tonight. Rainfall continues to vary
in intensity from terminals west of the Blue Ridge to those in the
urban corridor. Periods of moderate to heavy rain look to continue
through this evening with even a few more embedded thunderstorms at
terminals east of a line that extends from KFDK to KCHO/KLYH.
Highest chances for thunderstorms appears to be between 3-7pm at
KIAD/KBWI/KDCA/KCHO. Strong winds may accompany these storms at the
aforementioned terminals above. Confidence in this remains low based
upon limited instability within the boundary layer. Winds will
remain out of the south and southeast today at 5 to 15 kts with
gusts of 15 to 20 kts later this afternoon.
Winds will continue to increase tonight as a strong cold front
crosses the region. Southeasterly winds will increase to 10 to 20
kts before shifting to the northwest early Monday morning in the
wake of the frontal passage. Gusts of 25 to 35 kts can be expected
at all terminals late tonight into Monday. Outside of the wind, rain
looks to continue with a change to snow at terminals west of KMRB
and KSHD Sunday night into Monday morning. Snow accumulations will
remain between a slushy coating to an inch at KMRB and KSHD with
accumulations greater than 2 inches toward KEKN/K2G4. Corridor
terminals may see a brief period of snow during the early Monday
morning timeframe between 4-9am. A slushy coating is possible on
grassy and elevated surfaces with little to no impact on the
pavement. Worst case snow scenario for the metros paints amounts
around an inch or two. MVFR to IFR conditions will linger
through mid-morning for eastern terminals with improvement to
VFR by the afternoon. MVFR to IFR conditions with upslope snow
showers will remain over the Alleghenies.
Conditions will improve areawide Monday night into Tuesday as high
pressure builds back into the region. Winds will gradually decrease
with gusts upwards of 15 kts. VFR conditions are expected
Wednesday through Friday. A dry cold front is expected to pass
through on Wednesday afternoon with gusts initially out of the
west shifting to northwest at 15-20 kts. Clouds during the day
clear out Wednesday night. Winds diminish and shift to the
west/southwest Thursday and Friday.
&&
.MARINE...
Southerly flow is increasing across the waters south of the warm
front. An SCA remains in effect. A line of heavier showers and
embedded thunderstorms will pass through the waters this
evening. This line may produce strong winds and lightning.
Gusty northwest winds are expected behind the cold front
overnight through Monday. A Gale Warning is in effect for the
waters. Winds will gradually diminish Monday night, but an SCA
will likely be needed. High pressure will be nearby for Tuesday
and Tuesday night.
Winds over the waters Wednesday increase out of the W/NW with a
passing dry cold front and may hover around SCA criteria most of the
day. As of now, the best chance for SCAs looks to be in the
late afternoon through the overnight in our southern waters, but
marginal SCA conditions may warrant issuance earlier in the
day. Winds diminish and shift out of the W/SW Thursday
afternoon.
&&
.HYDROLOGY...
Widespread rainfall is expected through tonight as a strong cold
front and multiple waves of low pressure pass through the region. A
strengthening low-level jet combined with increased warm air
advection/isentropic upglide will yield efficient heavy rainfall
over a 3 to 6 hour period this evening into tonight. Rain has
been fairly stratiform and heavy this morning, but looks to turn
toward more of a convective element with a strengthening low-
level jet ahead of the front by this evening. A few thunderstorms
may also enhance totals east of the Blue Ridge with SBCAPE/MLCAPE
values running less than 500 J/kg and 0-6km shear hovering at
70-90 kts.
PWATS ahead of the boundary per the 12z HREF will surge into the 1.2
to 1.6" range along and east of the Blue Ridge. This aligns with the
NAEFS/EPS guidance which suggest PWATS running 3 to 4 standard
deviations above climo for this time of year which is fairly
significant.
Storm total rainfall will range between 1.25 to 2.50 inches along
and east of the Alleghenies. Localized amounts up to 3 inches remain
possible across southern MD/the northern neck of VA, and
favored upslope zones of the northern/central Blue Ridge due to
increased southeast flow.
For that reason, a Flood Watch continues for both the Washington DC
and Baltimore metros as well as urban areas of northern VA. The
watch extends from this afternoon into late evening to encompass the
heaviest rainfall. Urban flooding due to runoff looks to be the main
concern here, although smaller streams and creeks could see
rises due to the amount of rain coming in a short period.
Antecedent drought concerns should help limit any widespread
flooding across the region.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies will continue to increase into this evening
under increased south-southeasterly flow. Some vulnerable
locations may approach minor tidal flooding during high tide
heading into tonight. Current guidance illustrates most
locations holding at caution stages as the front quickly pushes
through.
Strong offshore northwesterly flow returns tonight into Monday
in the wake of a strong cold frontal boundary. This will allow
anomalies to drop, eliminating any residual coastal flooding
concerns.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 1 AM EST Monday for DCZ001.
MD...Flood Watch until 1 AM EST Monday for MDZ008-011-013-014-016-
503>506-508.
Winter Weather Advisory from 7 PM this evening to noon EST
Monday for MDZ001.
VA...Flood Watch until 1 AM EST Monday for VAZ053>055-502-506-526-
527.
Winter Weather Advisory from 7 PM this evening to noon EST
Monday for VAZ503.
Winter Weather Advisory from 7 PM this evening to 6 AM EST
Monday for VAZ025>027-029-504.
Winter Storm Warning from 8 PM this evening to 6 AM EST Monday
for VAZ507-508.
WV...Winter Weather Advisory from 7 PM this evening to 6 AM EST
Monday for WVZ055-506.
Winter Storm Warning from 6 PM this evening to noon EST Monday
for WVZ501-505.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ530>543.
Gale Warning from 6 PM this evening to 1 PM EST Monday for
ANZ530>543.
&&
SYNOPSIS...EST
NEAR TERM...CPB/EST
SHORT TERM...CPB/EST
LONG TERM...EST
AVIATION...CPB/EST
MARINE...CPB/EST
HYDROLOGY...EST
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Dec 10, 6:38 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
638 PM EST Sun Dec 10 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-111015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
638 PM EST Sun Dec 10 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Gale Warning is in effect for the waters tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Gale Warning is in effect for the waters until 1 PM Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-111015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
638 PM EST Sun Dec 10 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for the Blue Ridge Mountains
tonight. A Winter Weather Advisory is in effect for the higher
elevations of the central Shenandoah Valley and Potomac Highlands.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong winds over the mountains Monday may result in instances of
wind damage.
.SPOTTER INFORMATION STATEMENT...
Please send any reports of wind damage or snow to the National
Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-111015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
638 PM EST Sun Dec 10 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for western Pendleton and
western Grant Counties tonight. The heaviest snow is expected
above 3,000 feet. A Winter Weather Advisory is in effect for
Garrett, eastern Pendleton, and Highland Counties.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The winter weather headlines continue through Monday morning
along and west of the Allegheny Front.
Strong winds Monday may result in instances of wind damage.
.SPOTTER INFORMATION STATEMENT...
Please send any reports of snow or wind damage to the National
Weather Service.
In the hours before
Special weather statement, Dec 10, 3:24 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
324 PM EST Sun Dec 10 2023
MDZ003>006-503-505-507-VAZ028-030-031-040-501-505-506-526-
WVZ050>053-110230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-
Frederick VA-Warren-Clarke-Rappahannock-Northern Fauquier-
Western Loudoun-Eastern Loudoun-Northwest Prince William-
Hampshire-Morgan-Berkeley-Jefferson-
Including the cities of Hagerstown, Frederick, Ballenger Creek,
Eldersburg, Westminster, Reisterstown, Cockeysville, Germantown,
Damascus, Lisbon, Jarrettsville, Winchester, Front Royal,
Berryville, Washington, Warrenton, Purcellville, Leesburg,
Ashburn, Sterling, Haymarket, Romney, Paw Paw, Martinsburg,
Charles Town, and Shepherdstown
324 PM EST Sun Dec 10 2023
...RAIN CHANGING TO SNOW OVERNIGHT INTO EARLY MONDAY MORNING...
Rain is expected to change to snow overnight into early Monday
morning. The changeover will occur first at elevations above 1,000
feet near and west of the Catoctin and Blue Ridge Mountains
between 10 PM and 1 AM. The changeover will spread into the lower
elevations, and east into the far northwestern suburbs of
Washington and Baltimore between 1 AM and 4 AM. Precipitation is
expected to end from west to east between 4 AM and 7 AM.
A quick slushy coating on grassy and elevated surfaces is
possible over the lower elevations below 1,000 feet, with
localized amounts around one inch possible. For elevations above
1,000 feet, accumulations will most likely range between 1 and 3
inches, with slightly higher amounts possible over the crest of
the Catoctin Mountains.
Slow down and use caution while traveling.
DHOF/BELAK
Local storm report, Dec 10, 5:47 PM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
547 PM EST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tstm Wnd Gst 2 SE Cobb Island 38.24N 76.83W
12/10/2023 M49 mph ANZ537 MD Buoy
43-kt gust at Cobb Point
&&
Event Number LWX2302793
LFR